Indiana, 2003

Hail in Indiana, May 14, 2003

May 14, 2003 · NWS LOT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 14, 5:50 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 14, 5:50 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
550 PM CDT WED MAY 14 2003

AVIATION DISCUSSION OFR 00Z TAFS...

UPR LOW MOVG SE INTO XTRM NW IA WITH LEADING SHORT WAV MOVG ACROSS
NRN IL. MAIN CLUSTER OF TSRA ALONG AND JUST N OF SFC BNDRY BMI TO
IND TO REMAIN S OF TERMINALS...WITH SHRA AND ISOLD TSRA FURTHER N IN
MORE STABLE AIR. CONVECTION TO END EARLY IN PD AS SHORT WAV MOVS
INTO IN THIS EVE. UPR LOW TO CONT SEWRD OVRNGT AND ACROSS NR NIL
DURG THU MORNING RETURNING CHC OF SHRA. AFTER MID/UPR CIRCULATION
MOVS INTO NRN IN BY 18Z SUBSIDENCE...DRYING AND ANTICYCLONIC LOW
LEVEL FLOW SET IN AND EXPECT BKN VFR CIGS GIVING WAY TO SCT
SC.

TRS

PUBLIC DISCUSSION FOR 330PM ZONES/GRIDS

MORNING PRECIP KEEPING FAR NORTHERN FA CLOUDY/COOL AS FRONT LIES
ACROSS SOUTHWEST FA FROM ROUGHLY LA SALLE TO IROQUOIS COUNTY. BEST
INSTABILITY AND SUNSHINE SOUTH OF THIS FRONT AS STORMS HAVE FIRED
ACROSS QUAD CITIES LAST 1-2 HRS. THIS AREA OF TSRA TO MOVE ESE THRU
THE AFTERNOON/EARLY EVENING WITH MAIN SVR THREAT BEING LARGE HAIL
ACROSS SOUTHWEST COUNTIES. PRECIP DIMINISHES DURING THE EVENING
HOURS AS FIRST VORT EXITS BUT CONVECTION CURRENTLY FIRING ACROSS MN
NORTH CENTRAL IA...ASSOCIATED WITH SECOND VORT ROTATING AROUND UPPER
LOW TO BRING ANOTHER CHANCE OF -TSRA OVERNIGHT. UPPER LOW MAKES IT
AS FAR SOUTH AS SOUTHERN GREAT LAKES BEFORE STALLING THEN WEAKENING
INTO FRIDAY SO SHOWERS AGAIN POSSIBLE DURING THE DAY THURS. AS UPPER
LOW WEAKENS...HIGH PRESSURE BUILDS ACROSS EASTERN LAKES INTO THE
WEEKEND. NEXT SYSTEM DEVELOPS OVER THE PLAINS FRIDAY NIGHT AND TRIES
TO LIFT NORTHEAST SAT/SAT NIGHT. UNCERTAINTY AS TO HOW FAR NORTH...
HOW STRONG EASTERN LAKES HIGH WILL BE SO WILL CONTINUE WITH DRY
FORECAST FOR NOW BUT TREND IS TO BRING SYSTEM FURTHER NORTH. WARMUP
INTO EARLY NEXT WEEK THEN NEXT SYSTEM COMES THRU TUES NIGHT/WED AND
HAVE INCLUDED PRECIP. HAVE TRENDED TOWARD A BLEND OF GUIDANCE FOR
TEMPS IN THE SHORT TERM WITH COOLER ALONG THE LAKE WITH NE FLOW.

.CHI...NONE.

CMS
Hazardous weather outlook, May 14, 4:20 PM EST, 2 hours 48 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
420 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY IN THE
EARLY EVENING...GENERALLY SOUTH AND WEST OF A LINE FROM
ROCKFORD...TO KANKAKEE...TO RENSSELAER INDIANA.

LOW PRESSURE WILL MOVE SOUTHEAST ACROSS IOWA THIS AFTERNOON...AS A
STATIONARY FRONT EXTENDS EASTWARD ACROSS CENTRAL ILLINOIS AND
INDIANA. COOLING TEMPERATURES ALOFT WILL HELP DESTABILIZE THE
ATMOSPHERE...ESPECIALLY IN THE VICINITY OF THE FRONT. THE SEVERE
THREAT WILL DIMINISH AFTER SUNSET AS LOW LEVEL TEMPERATURES COOL.
DUE TO THE PARTICULARLY COLD TEMPERATURES ALOFT...THE PRIMARY SEVERE
THREAT WILL BE LARGE HAIL. WIND PROFILES APPEAR RATHER WEAK SO
DAMAGING WINDS ARE LESS LIKELY. THIS TYPE OF ATMOSPHERE MAY ALSO
PROMOTE THE DEVELOPMENT OF COLD AIR FUNNELS IN ASSOCIATION WITH
RAPIDLY BUILDING CUMULONIMBI. FARTHER TO THE NORTH OF THE WARM
FRONT...LESS INSTABILITY ACROSS NORTHEAST ILLINOIS AND EXTREME
NORTHWEST INDIANA WILL TEND TO LIMIT THE SEVERE THREAT...ESPECIALLY
ACROSS NORTHEAST ILLINOIS WHERE COOL EASTERLY WINDS OFF LAKE
MICHIGAN WILL KEEP THE LOWER ATMOSPHERE RELATIVELY STABLE. ALTHOUGH
ELEVATED THUNDERSTORMS MAY OCCUR IN THESE AREAS...THEY ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY NIGHT OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, May 14, 4:46 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
446 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    CORNELL                   IL   1 INCH HAIL
05/14/03   LIVINGSTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 14, 5:15 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
515 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    3 N FAIRBURY              IL   .75 INCH HAIL
05/14/03   LIVINGSTON                     REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 14, 5:23 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
523 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    FAIRBURY                  IL   1.75 INCH HAIL
05/14/03   LIVINGSTON                     REPORTED BY PUBLIC.
Local storm report, May 14, 5:34 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
534 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    PIPER CITY                IL   WIND DAMAGE
05/14/03   FORD                           LIMBS DOWN ON CARS.
                                          REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, May 14, 5:48 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
548 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    LONG PT                   IL   WIND DAMAGE
05/14/03   LIVINGSTON                     TWO UTILITY POLES AND
                                          TREE LIMB DAMAGE.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 14, 6:06 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
606 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    GIBSON CITY               IL    MPH TSTM GUST
05/14/03   FORD                           TRUCK OVERTURNED
                                          REPORTED BY STATE POLICE.

The radar

The Chicago radar (KLOT), 120 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benton

When
May 14, 7:08 PM EST to 7:23 PM EST
Where
Benton County, 3 mi W of Free
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.617, -87.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357576.